I had right hip total replacement surgery on July 16. The surgery was so easy...I just cannot believe that after not quite 7 weeks, I have not used a cane or walker for 3 weeks, no pain at all, totally healed incision after 2-1/2 weeks, and while I had my other hip done 8 years ago, that surgery was not difficult, but it did take almost 2 hours, this surgery only took about an hour. I am still surprised.
Anyway, my UC had been in remission before the surgery, and now since the surgery, I have had diarrhea, some days are difficult, others are not too bad, but diarrhea nevertheless. My GI had me tested for C Diff and that was negative. One of the techs at the lab said sometimes major surgery can cause diarrhea and sometimes it takes awhile to get it under control. Is this a possibility? My GI didn't mention this, however, so I tend to think the tech was "reaching".
So, to make a long story short, here it is. I have loose BM's every morning after I wake up, sometimes 5 or 6 in a row, like every 15 or 30 minutes. Best description (here it gets graphic) is like applesauce. My GI nurse's description. Then the middle of the day is OK, then later in the date, after dinner, I might have a couple of BM's.
This is like something I've never had before. No bleeding, thank God. Back on low dose prednisone, 10 mg, for now, and on Lomotil. Not much help there.
Any thoughts on this and has anyone else gone through something similar after major surgery? My GI is on vacation this week and next, so this is not an emergency so I'll wait until he gets back.
Oh Arbob. You don't get to go and have surgery and leave me clueless, lol.
The tech is kind of right. Major surgery like that wreaks havoc on your body. The drugs they use for pain medicine and sedation are hard to process out, and it can all come together and cause stress. And by now, you know how detrimental stress can be. The extra insult to your body could have thrown you into a little semi-flare or something of the like. Are you having pain and all of that similar to when you are flaring? Or is it just the diarrhea that has you concerned?
My best advice would be to rest. You have to rest to recover from hip replacement surgery anyway, so just rest a little extra to help your body come out of its funk. Try to eat foods that aren't going to irritate it for a couple of days and see if that makes any difference.
My guess is your body is stressed out from recovering from the surgery (which it has done remarkably) and it hasn't had time to focus on your bowels. Keep us updated though!
You better be sorry, miss! I read that and my jaw about hit the floor, lol. We gotta stick together! And hip replacement isn't something to take lightly, even though your body seems to have decided that it is, lol.
The cramping is probably just going along with the diarrhea, the two are somewhat inseparable for me. Good thing there's no pain though, that's always a huge plus. Hopefully you're just a little out of whack and it'll line out with more rest. I would still mention it to your GI doc when he gets back. Mine gets mad at me if I don't tell her every little thing that's going on with my disease, lol.
Glad you're doing well though, other than that pesky diarrhea! I miss my other sickies so much some days, lol. Nobody else quite understands.
Hey Arbob. Glad to hear the surgery went ok! I agree with Hannah on the surgery being hard on your system and hopefully that's what's causing the issues. Anything that causes stress to the body can mess us up. Anyway. I hope you start feeling better!
Appreciate the responses. I feel at home on this site and lately there hasn't been much going on here at all.
Today was a good day...I hope it's starting to turn itself around. I have to watch what I eat tho. I am borderline lactose intolerant, so I went and bought some Lactaid to use in case I decide to have ice cream or cheese (which I love) or yogurt (so-so, but good for our tummies!) I will watch what I eat tho.
I keep my GI's nurse informed on what's going on. She is great and has been such good support for me. There are several other GI's in this practice and she has "run me" past one of them just in case I need meds or whatever. They seem to think my GI may want to see me when he returns from vacation if I'm still having diarrhea, but for now, not an emergency at all. Hopefully when my doctor returns, I'll be doing better.
Again you guys, thanks for your support. I do appreciate it so much. Take care and God bless.
All is well now. It seems that the shock to my system from the hip surgery was the culprit. I am "normal" again, if that word ever really applies to me!!!!! Feeling great, completely pain free since the surgery, no restrictions at all, still doing at home exercises tho to be certain those muscles are healing well. So important. And diarrhea is no longer a problem.
So, thanks for the responses and help. Hannah, you will make a wonderful nurse. I kept thinking about your responses these past weeks and that got me through all of this. Hope all is well with you. God bless.
I am curious as to whether you have ever tried honey on a daily basis? I have read up on this, and tried it myself, with some success. Three teaspoons of good, pure honey a day either before or after meals. Some of the results have been amazing. And as I stated, it was somewhat successful for me. I think it paid a part in my overcoming the diarrhea I had after my surgery.
All I can say is, it's probably helpful to some, but not for others. I feel it just can't hurt to try it. Besides, it tastes pretty darn good. Of course, if your a diabetic, it's not recommended.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.